Pages

Google Search

Custom Search

Wednesday, July 1, 2009

Know What You Are Taking

Retweet this button on every post blogger


Yesterday it was announced that the FDA may slap a black label on all Tylenol products, require a prescription for some, and get rid of Vicodin, and Percocet all together.

Why, because people are overdosing on Tylenol, by accident it seems, and causing liver damage, and or failure. I think the biggest issue with this is knowledge of what you are taking. First off acetominophen, and Tylenol are the same exact drug. You need to be sure to read the labels, of every OTC medication you buy to check for acetominophen. People are taking a cold medicine, which contains acetominophen, and then taking either more acetominophen, or Tylenol on top of it. Excedrin products contain, Aspirin, and Acetominophen both. Please, Please, Please read your labels, and know what is in them.

Second your liver can only handle a total of 1,000 mg of Acetominophen at one time. It takes at least 4 hours for your liver to erradicate Acetominophen from your system. Taking it sooner than that can damage your liver. Also, read your label and know what the dose for each tablet is. If you are taking two 500 mg tablets then you have reached the max amount to be given. So you can not safely take a cold medicine that has Acetominophen in it. The FDA will most likely be changing the max amount recommended to 650 mg, or two 325mg tablets per dose, and requiring larger doses to require a prescription. These doseas are adult doses, and are much less allowed doses for children. Be sure to ask your pediatrician before giving your kids combo medications, so you know the safe and appropriate dose.

The third thing is the combo stronger narcotic drugs, such as Percocet, Darvocet, and Vicodin or Lortab. These are all prescription drugs with several different names under them. They contain the main narcotic pain killer, plus Tylenol combined in it. If you take these medications, and then unknowingly take Acetominophen, or Tylenol you are putting yourself at risk.

We all need to know what we are taking, what is in what we are taking, recommended doses, and maximum amounts to be taken. Learn to read your labels, and be knowledgeable to keep yourself safe, and living a healthy, happy life.

6 comments:

Anne said...

I didn't know that Vicodin contained Acetaminophen. They should probably include a label to that effect. I was taking it last week in cough syrup and had no idea.

betchai said...

thanks for these information Melissa. I should pay attention to the products too.

Melissa said...

It is amazing, and they wonder why health care costs are so high. Simple education would be a good thing.

Empty Streets said...

Hi,

Thanks so much for dropping by at Empty Streets 1027 via Entrecard :) Am here to return the favor and to see what great stuff you have here :) Hope to see yah around more and do enjoy your weekend :) xoxo

Metz
Empty Streets 1027

Melissa said...

thanks for stopping by

cherie said...

oh yes, melissa, thank you for being conscientious. health teaching is very hard for people who self-medicate, and have been doing so for years. i applaud FDA for making periodic announcements like this...i'm a nurse, too...

Missy69 on Redbubble

Currclick for Homeschoolers

CurrClick

Custom Ornamental Gates

Create your own banner at mybannermaker.com!
Copy this code to your website to display this banner!